Montana, 2011Blizzard and High Wind in Montana, March 11, 2011
March 11, 2011 · NWS GGW · 5 events in 4 counties and zones
A rapidly developing double-barrel low pressure system over eastern Montana and North Dakota brought blizzard conditions that snarled vehicles in parts of the area. The hardest hit counties were: Richland, Sheridan, Roosevelt and Wibaux.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly developing double-barrel low pressure system over eastern Montana and North Dakota brought blizzard conditions that snarled vehicles in parts of the area. The hardest hit counties were: Richland, Sheridan, Roosevelt and Wibaux. Some roads were closed and the visibilities were down to near zero as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 11, 4:29 AM MST, 31 minutes earlier.
Area forecast discussion, Mar 11, 4:29 AM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
429 AM MST FRI MAR 11 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
STORM SYSTEM CONTINUING TO EVOLVE AS UPPER TROF MOVES ACROSS
MONTANA. INITIAL FRONT MOVING INTO WESTERN NORTH DAKOTA WITH LOW
SHIFTING SOUTHWARD FROM CENTRAL CANADA. MAIN AREA PRECIPITATION
BEHIND THIS FRONT MOVING INTO THE YELLOWSTONE VALLEY STILL RAIN
WITH SURFACE TEMPERATURES WELL ABOVE FREEZING.
SECONDARY FRONT ON THE LEADING EDGE OF THE ARCTIC AIRMASS JUST
DROPPING INTO NORTH CENTRAL MONTANA...WILL CONTINUE SOUTHWARD THIS
MORNING. STRONG COLD AIR ADVECTION WILL BRING GUSTY WINDS AND SNOW
SHOWERS INTO NORTHEAST MONTANA TODAY.
COLD HIGH PRESSURE NOSES INTO THE REGION TONIGHT WITH WINDS
DIMINISHING AND SKIES AT LEAST PARTIALLY CLEARING. WEAK UPPER
RIDGE REDEVELOPS OVER MONTANA ON SATURDAY...PUSHING WARM AIR INTO
CENTRAL MONTANA...WHILE COLDER AIR LINGERS IN THE NORTHEAST.
ANOTHER SHORTWAVE SLIDES ACROSS MONTANA SATURDAY NIGHT WITH MAIN
EFFECT BEING TO ONCE AGAIN MIX OUT LINGERING ARCTIC AIRMASS. THIS
WILL SET THE STAGE FOR WARMER TEMPERATURES BEGINNING SUNDAY...AND
RESTARTING SNOW MELT. EBERT
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MODELS ARE IN VERY GOOD AGREEMENT IN HAVING A WESTERLY FLOW ALOFT
WITH SOME RIDGING. THIS RESULTS IN TEMPS AVERAGING ABOVE NORMAL.
NO STRONG WEATHER SYSTEMS EITHER...BUT MODELS DO SHOW 2 SHORTWAVES
IN THIS FLOW DURING THE PERIOD...BUT LESS AGREEMENT ON TIMING.
CONSENSUS WOULD HAVE THE GREATER POPS BEING ABOUT MON NIGHT...AND
AGAIN ABOUT WED/WED NIGHT. HOWEVER THE TIMING DIFFERENCES AS WELL
AS THE SHORTWAVE BEING NOT THAT STRONG OR MOIST...NOR THAT WELL
ORGANIZED PRECLUDES ANY PERIOD FROM GREATER THAN 20 PCT (SLIGHT
CHANCE) POPS...AND THOSE MOSTLY SHOWERY IN CHARACTER. NO PROLONGED
FAIR WEATHER IN THIS PATTERN...BUT SHOULD AVERAGE PARTLY CLOUDY.
THICKNESSES WILL FLUCTUATE IN THE 530S TO 540S DM...INDICATIVE OF
THE WARMER AIR MASS IN PLACE. THIS WILL MEAN ANY SHOWERS THAT FALL
TO BE IN THE FORM OF EITHER RAIN OR SNOW SHOWERS...OR VERY
PROBABLY BOTH. THIS WILL GREATLY DEPEND ON THE TIME OF DAY OR
NIGHT. MODELS SHOWING JUST A SLIGHT INFUSION OF ARCTIC AIR ABOUT
THU. LATEST GFS IS A LITTLE COLDER THAN OTHER MODELS THOUGH. SIMONSEN
&&
.AVIATION...
CEILINGS LOWERING TO MVFR AROUND 15 HUNDRED FT AGL THIS MORNING
WITH SCATTERED RAIN SHOWERS TURNING TO SCATTERED SNOW SHOWERS. SOME
OF THE SNOW SHOWERS WILL BE ACCOMPANIED BY BRIEF MVFR VISIBILITIES
OF 3-5 MILES. NW WINDS 15 TO 25 KT. BECOMING VFR WITH PARTIALLY
CLEARING SKIES THIS EVENING. SIMONSEN
&&
.HYDROLOGY...
A WARM UP IS IN STORE STARTING ON SUNDAY AND CONTINUING INTO NEXT
WEEK...WITH DAYTIME TEMPERATURES IN THE UPPER 30S TO UPPER 40S EARLY
IN THE WEEK WITH LOWER 50S EVEN POSSIBLE IN PETROLEUM AND GARFIELD
COUNTIES. SNOW MELT WILL START OCCURRING AND CAUSE AREA STREAMS AND
CREEKS TO START RUNNING AND RISING. ICE JAMS COULD ALSO OCCUR ON
AREA RIVERS AND SOME OF THE LARGER TRIBUTARIES. PLEASE REPORT ANY
FLOODING AND/OR ICE JAMS TO LOCAL LAW ENFORCEMENT TO RELAY TO THE
NATIONAL WEATHER SERVICE.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 11, 4:34 AM MST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
434 AM MST FRI MAR 11 2011
MTZ016>027-059>062-121200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
434 AM MST FRI MAR 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
COLDER AND WINDIER CONDITIONS ARE EXPECTED ON TODAY. NORTHWEST
WINDS OF 20 TO 30 MPH MAY PRODUCE REDUCTIONS TO VISIBILITY IN
OCCASIONAL SNOW SHOWERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WARM UP IS IN STORE STARTING ON SUNDAY. SNOWMELT WILL START
OCCURRING AND CAUSE AREA STREAMS AND CREEKS TO START RUNNING AND
RISING. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND SOME OF THE
LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR ICE JAMS TO
LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Western Roosevelt
- When
- March 11, 5:00 AM MST to 5:00 PM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
At 0500 MST, blizzard conditions were reported which lasted into the later afternoon. From 0520 MST to 1600, the Wolf Point ASOS and the McDonalds DOT sensors reported sustained winds about 30 mph with gusts up to 50 mph. At 1140 MST, a multiple car pile up happened due to bad driving conditions 10 miles west of Poplar. When Highway Patrol stopped to help people out of the cars, a semi truck crashed into all vehicles in the pile. Up to 16 people were taken to the hospital.
Blizzard, Sheridan
- When
- March 11, 6:00 AM MST to 8:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Blizzard conditions began across Sheridan County at 0600 MST and lasted into the evening. At 0915 MST, in Wesby snow and blowing snow with winds estimated at 50 to 55 mph creating near whiteout conditions. At 0920 MST, Port of Raymond reported snow and blowing snow with a visibility of five feet. and sustained winds over 40 mph. Travelers into Saskatchewan are turning around and coming back due to poor driving conditions. At 1156 MST, Crosby ND RAWS had a wind gust of 58 and 60 mph over with the next several hours. Comertown DOT sensor also had wind gusts of 58 to 61 mph lasting through 1500 MST.
Blizzard, Eastern Roosevelt
- When
- March 11, 6:00 AM MST to 5:00 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- RAWS
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Severe driving conditions were reported along Highway 2. At 0700 MST Poplar RAWS reported sustained winds over 33 mph with gusts to 45 mph, lasting until 1330. The Stateline DOT sensor reported sustained winds over 32 mph and gusts to 40 mph from 0800 until 1430 MST.
Blizzard, Richland
- When
- March 11, 6:00 AM MST to 7:00 PM MST
- Where
- Richland forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Sioux Pass DOT had sustained winds over 35 mph with gusts over 50 mph from 0600 to 1500 MST. The Sidney AWOS had sustained winds over 30 mph with gusts over 40 mph from 0800 to 1600 MST. Snowing and blowing with strong winds reduced visibilities to less than 1/4 of a mile at 0905 MST. Vehicles were also stopped on Highway 16 due to near zero visibility. At 1128 MST, Highway 201 west of Fairview and Highway 16 from Sidney to Culbertson were closed by the county Sheriffs department.
High Wind, Sheridan
- When
- March 11, 8:00 AM MST to 4:00 PM MST
- Where
- Sheridan forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Several reporting stations near and in the area recorded gusts to near 60 mph. Sustained winds of 40 mph or greater (especially at Comertown DOT) occurred.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tsunami in California, March 11 to 13, 20111 death · $7.0 million · 2 events
- Tsunami in California, March 11 to 13, 2011$29 million · 4 events
- Wildfire in Texas, March 11 to 17, 20113 injured · $4.9 million · 8 events
- Tsunami in Hawaii, March 11, 2011$14 million · 1 event
- Tsunami in Oregon, March 11 to 12, 2011$7.5 million · 2 events
- Blizzard and High Wind in North Dakota, March 11 to 12, 20117 injured · $15,000 · 53 kt wind · 36 events
- Tsunami in California, March 11 to 12, 2011$250,000 · 1 event
- Flash Flooding in New York, March 11, 2011$150,000 · 2 events
- Flooding in New York, March 11 to 12, 2011$50,000 · 2 events
- Wildfire in Oklahoma, March 11, 2011$30,000 · 9 events
- Flood in New Hampshire, March 11 to 13, 2011$25,000 · 1 event
- Blizzard in North Dakota, March 11 to 12, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287613, 287594, 287614, 287634, 287890.